British Liver Trust
12,453 members6,119 posts

AutoHep & Hypothyroidism and worried

I've had hypothyroidism for three years and it's taken them that time to diagnose my autoimmune hepatitis based on the high LFTs they found at the same time. I have an appt on 3rd where the gastro consultant wants to start me on treatment. I've researched prednisolone and azapriothene. I don't want any of it. It's so vain I know but I'm 41 and the weigh gain, acne, moon face, back hump (horrified emoji)... Let alone avoiding sick people - my children are 5 and 7.

Help! Freaking out.

6 Replies
oldestnewest

Dear AutoHepDove

Thank you for joining our forum. We hope you find it helpful and supportive.

You are certainly not being vain but Autoimmune Hepatitis is a serious liver condition and does invariably require treatment. Please have a look at our recently updated publication on AIH on our website here: britishlivertrust.org.uk/li...

We would urge you to have a full and frank discussion with your consultant about the treatment options and be open about all your questions and concerns. They should give you the time to explain your condition, the treatment options, what treatment they feel you need and why.

There is an awful lot to take in when you are first diagnosed so sometimes it helps to write down all your questions and concerns and take it with you to your next consultants appointment. Also it may help to take someone with you for support and to help with recalling the details of the discussions.

If you need further information then please feel free to call our helpline on 0800 652 7330.

I hope this helps.

Reply

Are your thyroid levels right ? Undertreated hypo will cause loads of symptoms, if your Dr is saying your results are "normal" he's possibly not right, pop over to thyroiduk and you will see the problem !

Anyway there are many people with hypothyroidism and taking Levo who also have elevated Lfts, me included. I have had every liver test under the sun and conclusion after 10 years it's all hypo related.

Definitely check your thyroid levels, you are welcome to post them on thyroid forum for help if needs be.

Reply

I also with diagnosed With Autoimmune Hepatitis and they started me with prednisone and Aza as well. My liver enzymes have come way Down. It's very hard at first. But treatments works. I was very sick. I have a granddaughter that I want to be around I just wear a mask if need be. The medications haven't been back. Been taking them for 2 weeks. It's worth it. Consider it. I wish you the best ❤️🙏💕

Reply

If you read the literature further, you will find that without those meds your life expectancy will not be as good as taking them, unless you fall into the very tiny % of people who go into remission after treatment. I was on pred for 9 months and did not gain weight or develop any of the other symptoms you have listed except spots (not acne). I have to say I was very strict about what I ate and tried to stick to eating the same amount of food as I had before taking steroids. Contrary to popular belief, steroids don't make you gain weight (although they can cause fat to shift around your body), but they can make you feel hungry when you are not. As long as you can exercise a lot of willpower, (ignoring the hunger pangs) you should be able to maintain you weight ( I actually lost a small amount of weight).

If you don't take the meds, then chances are your condition could worsen and you won't feel like doing much- the biggest problem for many people is fatigue. There are alternative meds, but what meds you are prescribed will be based on healthy outcome. As for staying away from ill people, this is unavoidable and impractical and quite frankly, in the 9 years I have had AIH, is not something I have done, unless people have been really sick. Thankfully I have never had much illness.

Whilst this diagnosis can seem very scary, once your condition is under control, you will get better and hopefully will only require a maintenance dose of azathioprine, although since you have another condition, I don't know how this will affect you.

Please try to be positive and remember if you read all the possible side effects for paracetamol ,you would probably never take them either!!! I wish you all the very best:)

Reply

Thanks - you're right. I'm getting myself worked up over something that might not happen. In the end we went for another 6 months watch and wait with an MRI for further assessment.

Reply

So glad there is an action plan. Don't be tempted to hope it "will just go away". In my experience, you will get the best care if you are proactive about your health and ask lots of questions, but focus on the here and now. I wish you all the very best for the future and with your health :)

Reply

You may also like...